More MS news articles for Nov 2001

Erectile Dysfunction Drug Associated With TIA Followed by Stroke

http://www.medscape.com/reuters/prof/2001/11/11.28/20011127clin004.html

WESTPORT, CT (Reuters Health) Nov 27 - A case of transient ischemic attack (TIA) followed by a stroke 6 days later appears to be associated with the use of sildenafil (Viagra; Pfizer US Pharmaceutical Group, New York), physicians report.

Dr. Karen C. Johnston, of the University of Virginia in Charlottesville, and colleagues, describe the case of a 50-year-old man who had used sildenafil in doses of 50 to 100 mg three times previously, after which he complained of a "funny feeling." The fourth time he took the drug, he developed TIA symptoms within 2 hours, which resolved after 4 hours.

Six days later, he again took sildenafil, and similar TIA symptoms developed but did not abate. The patient presented to the hospital with weakness, partial paralysis, and other symptoms suggestive of stroke. The results of MRI performed the next day were consistent with cerebral infarction.

During hospitalization he was found to be hypertensive, but his cardiovascular examination was otherwise unremarkable.

At follow-up 6 months later, the patient exhibited residual mild right hemiparesis and right arm spasticity.

"In our patient with symptomatic cerebrovascular disease, we speculate that a slight lowering of blood pressure across a diseased artery caused by effects on cerebral arterial vasculature, venodilatory effects, or brief arrhythmia could have resulted in his TIA and subsequent stroke," Dr. Johnston and her associates speculate.

Increased sympathetic activity could also be responsible, the clinicians add. They recommend sildenafil be prescribed with caution in patients with a history of stroke.

Neurology 2001;57:1730-1731.
 

Copyright © 2001 Reuters Ltd.